Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 381, NWS Jackson, MS

August 15, 2020Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 15, 2020, 2:17 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2020, 2:17 PM CDT (19:17 UTC)
Expired
Aug 15, 2020, 3:00 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catahoula Parish, LA, Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 125 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:40 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 15, 12:40 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1240 PM CDT Sat Aug 15 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Aside from any isolated aftn shra/tsra activity, VFR conditions
and mostly light NNW surface winds will prevail through the
forecast period. /EC/

&&

.DISCUSSION...

The near term forecast is generally on track, and a limited
threat for dangerous heat stress over western portions of the
ArkLaMiss region remains valid. The 12z JAN raob revealed the
anticipated much drier air aloft with T/Td depressions ranging
from 20 to 50 deg C above the 3 km level. This dry air will help
to suppress convective precip potential today for most of the
area, but will maintain low end chances over southern most
portions of the area where deeper moisture is still in place.
/EC/

Prior discussion below:

Today and tonight...
Once again, we're dealing with early morning convection...this
time across southern portions of the area. Scattered showers and
storms will remain possible along a corridor of low level
convergence and deeper moisture that will persist from northeast
LA across south MS, wavering farther south through the day.
Elsewhere, mostly dry conditions are expected with only isolated
shower activity through the day as a shortwave pulls east of the
area and deep layer moisture decreases. Dry conditions are
expected areawide overnight.

Patchy fog has developed this morning mainly in areas that received
heavier rain yesterday. Though no dense fog was being observed thus
far, we will continue to monitor for potential mention in the
HWO/graphics, or an advisory if conditions deteriorate further.

With less disruption to insolation from rain/clouds today and
considerable low level moisture still lingering in spite of
decreasing deep layer moisture, heat indices will rise into the
triple digits across much of the area today, with values near 105
possible mainly west of I-55 where we will advertise limited heat
stress concerns for today. /DL/

Sunday through Friday...
The bulk of the extended forecast is dominated by deep ridging aloft
over the western half of the CONUS. The southeastern US is in an
upper trough...either with northwesterly flow aloft or later in the
week...part of a wave breaking out of the northern stream. The
temperatures remain warm through the forecast...with plenty of heat
building over the SW to tap in to. Tomorrow still has highs in the
low to mid 90s and dewpoints in the Delta in the mid 70s, resulting
in heat indices in the mid 100s.  Issuing a heat stress graphic,
especially with the timing of the next round of convection. The
first round of precip may happen on Sunday, with a weak wave moving
over the region. CAMS and GFS/ECMWF all pushing through some sct/iso
showers thunderstorms in the late afternoon/evening (after peak
heating). Have had to expand those pops a bit as the NBM has gone
more dry than is currently depicted...especially given the available
moisture and general diffluence aloft.

Generally speaking, the dewpoints start on a drying trend as
slightly drier air moves into the region.  Temps remain in the upper
80s/low 90s through the end of the forecast.  After a mostly dry
start to the work week, precip starts edging into the southeast due
to outflows from convection along the coast.  The feedback loop
begins, with the afternoon showers and convection spreading back
into Central MS and the ArkLaMiss region by Thursday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  71  93  69 /   9   0  18  18
Meridian      91  70  93  71 /  17   5  10   8
Vicksburg     93  72  93  69 /  10   0  20  17
Hattiesburg   92  73  94  72 /  39   6   9   5
Natchez       92  73  93  70 /  33   2  17  16
Greenville    92  72  91  67 /   7   2  22   8
Greenwood     93  70  93  67 /   7   1  23  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 15, 5:32 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
532 AM CDT Sat Aug 15 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-
040>042-047-048-053-054-059>063-161045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Yazoo-
Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-
532 AM CDT Sat Aug 15 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and western portions of central
and south Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Late morning and afternoon

Heat indices near 105 degrees during the late morning and
afternoon hours will result in increasing heat stress.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices near 105 degrees are anticipated again during the
late morning and afternoon hours on Sunday, resulting in
increased heat stress.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ026>033-036>039-043>046-049>052-055>058-064>066-072>074-161045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
532 AM CDT Sat Aug 15 2020

This hazardous weather outlook is for eastern portions of central
and south Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

DL

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 15, 10:47 AM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
1047 AM CDT Sat Aug 15 2020

MSZ062-151615-
Lincoln MS-
1047 AM CDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN COUNTY
UNTIL 1115 AM CDT...

At 1047 AM CDT, Meteorologists were tracking a strong thunderstorm
near West Lincoln, or 10 miles southwest of Brookhaven, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bogue Chitto around 1100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3151 9063 3155 9047 3135 9031 3135 9063
TIME...MOT...LOC 1547Z 333DEG 14KT 3145 9052

EC
Special weather statement, Aug 15, 12:56 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
1256 PM CDT Sat Aug 15 2020

MSZ072-151815-
Marion MS-
1256 PM CDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARION COUNTY UNTIL
115 PM CDT...

At 1256 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sandy Hook, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Marion
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8983 3105 8984 3107 8984 3108 8992
      3109 8992 3109 8993 3110 8993 3115 8966
      3100 8965
TIME...MOT...LOC 1756Z 333DEG 14KT 3099 8979

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:10 AM CDTSpecial Weather StatementJANJefferson50 min
Aug 15, 10:47 AM CDTSpecial Weather StatementJANLincoln28 min
Aug 15, 12:56 PM CDTSpecial Weather StatementJANMarion19 min
Aug 15, 12:58 PM CDTSevere Thunderstorm WarningJANAdams47 min
Aug 15, 3:00 PM CDTSpecial Weather StatementJANCatahoula30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.